Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Springfield, MO

April 30, 2004Camden County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2004, 10:19 AM CDT for Camden County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 10:19 AM CDT (15:19 UTC)
Expired
Apr 30, 2004, 11:15 AM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Camden County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS53 KSGF 301519
SVRSGF
MOC029-301615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 AM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN MISSOURI.

* UNTIL 1115 AM CDT.

* AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF CAMDENTON...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CAMDENTON BY 1025 AM CDT.

THE TOWNS OF LINN CREEK AND FREEDOM ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3792 9286 3789 9278 3801 9254 3812 9264

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:45 AM CDT, 8 hours 34 minutes earlier.

Area forecast discussion, Apr 30, 1:45 AM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CDT FRI APR 30 2004

.DISCUSSION...
MAIN FORECAST CONCERNS DEAL WITH ONGOING CONVECTION OVER OKLAHOMA
AND HOW THIS WILL PLAY INTO TODAYS FORECAST. ALSO HOW THE OVERALL
EVOLUTION OF THE FRONTAL BOUNDARY AND UPPER LOW OVER THE
SOUTHWESTERN U.S. PROVIDES RAINFALL CHANCES AND POSSIBLE FLOODING.

MODELS DID NOT INITIALIZE WELL ON THE COMPLEX IN OKLAHOMA...HOWEVER
AT LEAST THE ETA AND SHORT TERM RUC DOES SHOW A MORE CONCENTRATED
AREA OF RAINFALL MOVING NORTHEAST OUT OF EASTERN OKLAHOMA THIS
MORNING. WILL MAINLY FOLLOW THE ETA IN THE SHORT TERM...BUT WILL
LIKELY RE-ADJUST WITH RADAR TRENDS BEFORE 4 AM ZONE ISSUANCE.

ALTHOUGH THE MODELS BLANKET AN AREA OF RAINFALL THROUGH SATURDAY
AFTERNOON. THE BEST CHANCES WILL REMAIN AS THE UPPER WAVE OVER THE
FOUR CORNERS AREA EJECTS OUT INTO THE SOUTHERN PLAINS LATER TONIGHT.
WILL CONTINUE PERIODS OF SHOWERS AND THUNDERSTORMS TONIGHT...BUT MAY
ADJUST TIMING. HOWEVER...WILL NOT GET TOO FANCY AS WEAK FORCING IN
THE LOW LEVELS...ESPECIALLY ALONG THE FRONT WILL PROVIDE AT LEAST
SCATTERED SHOWERS THROUGH TODAY...WITH THE BEST CHANCE LIKELY ALONG
THE ARKANSAS BORDER DEPENDING UPON THE EVOLUTION OF THE COMPLEX IN
OKLAHOMA.

AS THE FRONT SAGS SOUTHWARD LATER TODAY AND OVERNIGHT...AND THE
UPPER WAVE MOVES OUT ACROSS THE SOUTHERN PLAINS...THE LOW LEVEL JET
WILL STRENGTHEN AND FOCUS A CONCENTRATED AREA OF HEAVY RAINFALL OVER
EASTERN OKLAHOMA AND WESTERN ARKANSAS. RAINFALL WILL HIGHLY DEPEND
UPON WHERE THE LOW LEVEL JET SETS UP. GFS IS SHOWING THE GREATEST
RAINFALL AMOUNTS FURTHER NORTHWARD THAN THE ETA...AND ALSO EARLIER.
PRECIPITABLE WATER VALUES ARE HIGH AND RANGING FROM 1.2 TO 1.5
INCHES THROUGH THE PERIOD. AS WITH PREVIOUS DISCUSSIONS...AND WITH
THE POSSIBILITY OF FLOODING INCREASING WITH TIME ALONG THE ARKANSAS
BORDER...HAVE OPTED TO ISSUE A FLOOD WATCH ALONG AND SOUTH OF
INTERSTATE 44 WHERE THE HIGHEST RAINFALL TOTALS AND THE GREATEST
THREAT OF WIDESPREAD FLOODING EXISTS. WILL DECIDE ON FFA WITH
MORNING CONFERENCE CALL FOR FORECAST OFFICES SURROUNDING THE
SOUTHERN PART OF MY CWA.

SEVERE WEATHER THREAT SEEMS MINIMAL...UNLESS MORE HEATING DEVELOPS
THIS AFTERNOON. CAPES ARE LESS THAN 600 J/KG AND SHEAR (0-6KM)
VALUES ARE LESS THEN 30 KTS. WILL HIGHLIGHT THE POTENTIAL OF SEVERE
WEATHER THIS MORNING IN THE HAZARDOUS WEATHER OUTLOOK...BUT WILL
LIKELY CONCENTRATE ON FLOODING.

NOT MUCH CHANGE IN THE FORECAST AS PREVIOUSLY ADVERTISE WITH SKIES
CLEARING LATE SATURDAY AFTERNOON WITH MUCH COOLER CONDITIONS SUNDAY
AND MONDAY. THERE IS AN OUTSIDE CHANCE OF A FROST ON BOTH MORNINGS
AS A HIGH PRESSURE RIDGE NEARS THE AREA. THIS WILL BE HIGHLY
DEPENDED ON CLOUD COVER AND WIND SPEEDS TO OPTIMIZE STRONG
RADIATIONAL COOLING FOR THIS TIME OF YEAR.

THANKS TO ICT/TUL/LIT/PAH FOR THE MORNING CONFERENCE CALL ON THE
PROPOSE FFA.

JLT

&&

.AVIATION...
COLD FRONT NOW OVER EASTERN KS EXTENDING SOUTH INTO OK WILL SLOWLY
INCH ITS WAY EASTWARD OVER THE NEXT 24 HOURS...MOVING INTO THE
JLN/SGF AREA BY LATE AFTERNOON AND EARLY EVENING ON FRIDAY. UNTIL
THAT TIME LOW LEVEL MOISTURE AND CLOUDS SHOULD GRADUALLY INCREASE.
SOME CONVECTION TRYING TO BREAK OUT NEAR THE FRONT OVER EASTERN
KS...BUT LOW LEVEL FORCING IS FAIRLY WEAK ATTM. WEAK SHORTWAVE
RIDGE MOVING THROUGH THE AREA HAS KEPT CONVECTION NORTH OF THE SMALL
COMPLEX OF STORMS OVER SOUTHERN OK AT A MINIMUM. AS THE NEXT
SHORTWAVE APPROACHES...WOULD EXPECT AN INCREASE IN PRECIPITATION
COVERAGE...MAINLY DURING THE DAY FRI. HAVE TRIED TO TIME THIS AS
BEST I CAN. BELIEVE THERE WILL BE ANOTHER BREAK IN THE PRECIP EARLY
IN THE EVENING BEFORE THE STRONGER UPPER LEVEL SHORTWAVE AND
ASSOCIATED SFC WAVE MOVES TOWARD THE AREA OVERNIGHT FRI INTO SAT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR THIS EVENING THROUGH SATURDAY AFTERNOON FOR
AREAS SOUTH OF A LINE FROM JOPLIN TO SPRINGFIELD TO EMINENCE.
.KS...FLOOD WATCH FOR CHEROKEE COUNTY FOR THIS EVENING THROUGH
SATURDAY AFTERNOON.

WFO SGF
Hazardous weather outlook, Apr 30, 5:00 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CDT FRI APR 30 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
500 AM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL WITH FLOODING POSSIBLE.

  SCATTERED THUNDERSTORMS WITH HAIL UP TO ONE HALF INCH AND
  WIND GUSTS OF 40 TO 50 MPH.

  AREAS AFFECTED AND TIMING:

  MINOR FLOODING POSSIBLE THROUGH 9 PM ACROSS ALL OF
  THE OZARKS AND SOUTHEAST KANSAS.

  MODERATE FLOODING POSSIBLE ALONG AND SOUTH OF INTERSTATE
  44 FROM 9 PM TO 6 AM.

  SCATTERED THUNDERSTORMS TODAY...MORE WIDESPREAD THUNDERSTORMS
  OVERNIGHT ACROSS ALL OF THE OZARKS AND SOUTHEAST KANSAS.

  DISCUSSION:

  SEVERAL DISTURBANCES MOVING THROUGH THE AREA WILL PROVIDE
  SCATTERED THUNDERSTORMS THROUGHOUT THE DAY. LIMITED INSTABILITY
  AND SHEAR PARAMETERS INDICATE THAT MOST OF THE THUNDERSTORMS WILL
  REMAIN BELOW SEVERE LIMITS. HOWEVER...STRONGER SHEAR DEVELOPING
  OVERNIGHT ALONG WITH A FRONTAL BOUNDARY MOVING THROUGH THE
  AREA...MAY ALLOW SOME OF THE THUNDERSTORMS TO PRODUCE SMALL
  HAIL AND BRIEF WIND GUSTS OF 40 TO 50 MPH. THE MAIN THREAT
  OVERNIGHT WILL BE HEAVY RAINFALL WITH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY MORNING WITH
  FLOODING STILL A POSSIBILITY. MUCH COLDER AIR WILL FILTER INTO
  THE OZARKS AND ALLOW FOR A CHANCE OF FROST MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY OR OVERNIGHT IF
  INSTABILITY INCREASES.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:38 AM CDTSevere Thunderstorm WarningSGFDallas52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.